UCLA Campus    |   UCLA Health    |   School of Medicine Translate:
UCLA Health It Begins With U

Vital Signs

Print
Email

Vital Signs

 
Winter 2010

Caution Advised When Using Acetaminophen

12/18/2009

Vital Sings Winter 2010-Caution AcetominophenAcetaminophen is a mainstay in the medicine cabinets of many American households. When used at recommended levels, the drug is safe and highly effective. But acetaminophen also can be dangerous when not used properly, UCLA experts warn.

Acetaminophen poisoning is a significant cause of liver damage, which can lead to the need for a lifesaving liver transplant. While some cases of acetaminophen overdose are intentional, many stem from an individual unknowingly taking too much until the medication reaches dangerous levels in the body, says hepatologist Amy McClune, M.D., a member of the UCLA Adult Liver Transplant team.

In June, a U.S. Food and Drug Administration advisory panel recommended that the maximum recommended single dose of acetaminophen be lowered from 1,000 milligrams — the equivalent of two extra-strength tablets — to 650 milligrams, and to lower the maximum daily dose from its current level of 4,000 milligrams. The FDA has not yet acted on the recommendations.

Dr. McClune notes that acetaminophen is found in more than 100 pharmaceutical products — from over-the-counter cold formulas and tablets for aches and fever to prescription pain medications — and she cautions that consumers should carefully check the acetaminophen levels of any over-the-counter drugs they are taking, particularly if they are also taking a prescription medication.

“Many people consume the maximum daily dose in acetaminophen tablets without taking into account the acetaminophen that’s already part of their daily intake from other medications,” Dr. McClune says. Because the elderly tend to be on more medications, they are at particular risk, she notes.

People who consume several alcoholic beverages a day may also be at risk for acetaminophen poisoning while taking therapeutic doses; they are strongly advised not to exceed the recommended daily dose of 4 grams.

Acetaminophen poisoning does not always result in irreversible liver damage. Most people improve without going into liver failure, notes Ronald Busuttil, M.D., Ph.D., director of the Dumont-UCLA Transplant Center. “People shouldn’t think that everyone who takes too much acetaminophen is going to end up needing a liver transplant,” he says. But although it is a small percentage of patients, the number who do require transplantation is significant: About one-fifth of the transplants from acute liver failure at UCLA — as many as 10 a year — result from acetaminophen overdoses, Dr. Busuttil says.

Vital Signs Winter 2010-Acetaminophen RisksPatients who go into acute liver failure from an acetaminophen overdose experience three phases, Dr. Busuttil explains. In the first 24 hours, they may feel stomach pain and nausea. In the second phase, between 24 and 72 hours after ingestion, symptoms may improve, although abnormalities in liver function can still be seen. The third phase typically begins about 72 hours after ingestion, when the nausea and vomiting reappear and patients may look jaundiced and experience confusion or sleepiness. When symptoms are detected early — within 24 hours of the overdose — patients can be treated with an amino acid, N-acetylcysteine, to restore the level of the depleted antioxidant glutathione.

Dr. McClune believes people shouldn’t feel hesitant about taking acetaminophen within prescribed doses. “It’s very safe when used properly,” she says. “But because it is so readily available in the United States, and often sold in such large quantities, it’s easy to overlook the potential for harm.”





Add a comment


Please note that we are unable to respond to medical questions through the comments feature below. For information about health care, or if you need help in choosing a UCLA physician, please contact UCLA Physician Referral Service (PRS) at 1-800-UCLA-MD1 (1-800-825-2631) and ask to speak with a referral nurse. Thank you!


comments powered by Disqus